Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 4, NWS Glasgow, MT

March 31, 202112 counties in Montana

NWS Glasgow, MT issued this red flag warning at Mar 31, 2021, 2:50 PM MDT for 12 counties in Montana. It took effect at Apr 1, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 2:50 PM MDT (20:50 UTC)
In effect from
Apr 1, 2021, 12:00 PM MDT
Expired
Apr 1, 2021, 8:59 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS85 KGGW 312050
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
250 PM MDT Wed Mar 31 2021

MTZ134>137-011200-
/O.UPG.KGGW.FW.A.0003.210401T1800Z-210402T0300Z/
/O.NEW.KGGW.FW.W.0004.210401T1800Z-210402T0300Z/
/O.NEW.KGGW.FW.A.0004.210402T1800Z-210403T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
250 PM MDT Wed Mar 31 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR LOW
RELATIVE HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 134, 
135, 136, AND 137... 
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR 
FIRE WEATHER ZONES 134, 135, 136, AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low relative humidity and strong winds, which is in 
effect from noon to 9 PM MDT Thursday. A Fire Weather Watch has 
also been issued. This Fire Weather Watch for low relative
humidity and strong winds is in effect from Friday afternoon 
through Friday evening. The Fire Weather Watch is no longer in 
effect.

* AFFECTED AREA...Fire Weather Zones 134, 135, 136 and 137.

* TIMING...Noon to 9 PM Thursday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid 50s.

* IMPACTS...Any fires that start will spread rapidly to the 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ120-122-011200-
/O.UPG.KGGW.FW.A.0003.210401T1800Z-210402T0300Z/
/O.NEW.KGGW.FW.W.0004.210401T1800Z-210402T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
250 PM MDT Wed Mar 31 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
LOW RELATIVE HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 120
AND 122...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low relative humidity and strong winds, which is in 
effect from noon to 9 PM MDT Thursday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 120 and 122.

* TIMING...Noon to 9 PM Thursday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...Any fires that start will spread rapidly to the 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
3 follow-up statements
794 
WWUS85 KGGW 010855
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
255 AM MDT Thu Apr 1 2021

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.Low relative humidity and gusty winds today will be followed by 
slightly higher relative humidity and lighter winds on Friday.

MTZ134>137-012100-
/O.CAN.KGGW.FW.A.0004.210402T1800Z-210403T0300Z/
/O.CON.KGGW.FW.W.0004.210401T1800Z-210402T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
255 AM MDT Thu Apr 1 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 134, 135, 136, AND 137... 
...FIRE WEATHER WATCH IS CANCELLED FOR FRIDAY FOR FIRE WEATHER 
ZONES 134, 135, 136, AND 137...

The National Weather Service in Glasgow has cancelled the Fire
Weather Watch for Friday.

* AFFECTED AREA...Fire Weather Zones 134, 135, 136 and 137.

* TIMING...Noon to 9 PM Today.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the lower 70s.

* IMPACTS...Any fires that start will spread rapidly to the 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ120-122-012100-
/O.CON.KGGW.FW.W.0004.210401T1800Z-210402T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
255 AM MDT Thu Apr 1 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 120 AND 122...

* AFFECTED AREA...Fire Weather Zones 120 and 122.

* TIMING...Noon to 9 PM Today.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the upper 60s and lower 70s.

* IMPACTS...Any fires that start will spread rapidly to the 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
047 
WWUS85 KGGW 011926
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
126 PM MDT Thu Apr 1 2021

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.Low relative humidity and gusty winds today will be followed by
slightly higher relative humidity and lighter winds on Friday.

MTZ120-122-134>137-020300-
/O.CON.KGGW.FW.W.0004.000000T0000Z-210402T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
126 PM MDT Thu Apr 1 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
120, 122, 134, 135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136 and 
  137.

* TIMING...Noon to 9 PM Today.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the lower 60s.

* IMPACTS...Any fires that start will spread rapidly to the 
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
201 
WWUS85 KGGW 020259
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
859 PM MDT Thu Apr 1 2021


MTZ120-122-134>137-020400-
/O.CAN.KGGW.FW.W.0004.000000T0000Z-210402T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
859 PM MDT Thu Apr 1 2021

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR FIRE WEATHER ZONES 120, 122, 134, 135, 136, AND 
137...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning. Relative humidity is recovering gradually and winds
have decreased.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Mar 31, 2:43 PM MDT, 7 minutes earlier.

Area forecast discussion, Mar 31, 2:43 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
243 PM MDT Wed Mar 31 2021

.DISCUSSION...

Afternoon Update: There was enough confidence added this afternoon
with adjustments to winds and RH for tomorrow that fire weather
will be critical in the afternoon, thus necessitating an upgrade
to a Red Flag Warning. For Friday, while conditions are not quite
as much of a slam dunk as Thursday, so to speak, with criticality
for fire weather concerns, the western half of the region looks
more likely to reach thresholds for an RFW, so a new Fire Weather
Watch for the western half of the area was issued for Friday
afternoon. Otherwise, the rest of the forecast was left alone with
a fairly quiet pattern expected.

Cliff

PREVIOUS DISCUSSION:
Following a cold morning across NE Montana, at least when
compared to recent days, temperatures will be on the upswing as
upper ridging becomes established over the next several days.

While upper ridging will guide dry weather and warmer temperatures
across the region, with highs into the 60s and 70s by Thursday and
beyond, this pattern will begin to raise other forecast
challenges. Breezy conditions combined with low relative humidity
and dry fuels will lead to high fire weather danger on Thursday.
As such, have continued the Fire Weather Watch. This threat may
linger into Friday, though there is somewhat greater uncertainty
on wind speeds at this time.

For the weekend, warm and dry weather will also remain in place,
though a cold front may approach before the weekend is through
with cooler temperatures for early next week.

&&

.AVIATION...

LLWS: Some shear potential exists at OLF overnight from 09Z-12Z,
out of the west at 30kts.

Expected Flight Category: VFR

Synopsis: Pleasant flying conditions expected most of the period,
with mostly clear to partly cloudy skies through Thursday.

Winds: Light winds under 10 kts for much of the area will become
west-southwest Thursday at 10-20 kts.

Cliff

&&

.FIRE WEATHER...

For Thursday, critical fire weather concerns are expected with
southwest winds likely to be 15-20 mph most of the afternoon, and
relative humidity bottoming out in the teens across the region.
Winds most of the afternoon are likely to be higher than the RH,
thus necessitating an upgrade to RFW region-wide for Thursday.

On Friday, winds are expected to be lighter than Thursday overall,
but moreso in the east than in the west. With lower winds, even
though RH is likely going to be comparable to Thursday, conditions
are not expected to be critical for the eastern half of the
region. In the western half, however, there does seem to be some
indication that winds could exceed RH, thus it was deemed
necessary to put out a Fire Weather Watch for Fire Weather zones
134-137 Friday afternoon.

Cliff

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Thursday for
MTZ120-122-134>137.

Fire Weather Watch from Friday afternoon through Friday evening
for MTZ134>137.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:50 PM MDTFire Weather WatchGGWGarfield, McCone, Petroleum, Phillips, Valley12 hr

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.